Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the asymptotics of the trapezoidal rule for the pantograph equation


Authors: J. Cermák and J. Jánsky
Journal: Math. Comp. 78 (2009), 2107-2126
MSC (2000): Primary 34K28, 39A11; Secondary 65L05, 65L20
DOI: https://doi.org/10.1090/S0025-5718-09-02245-5
Published electronically: March 4, 2009
MathSciNet review: 2521280
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The paper deals with the trapezoidal rule discretization of a class of linear delay differential equations, with a special emphasis on equations with a proportional delay. Our purpose is to analyse the asymptotic properties of the numerical solutions and formulate their upper bounds. We also survey the known results and show that our formulae improve and generalize these results. In particular, we set up conditions under which the numerical solution of the scalar pantograph equation has the same decay rate as the exact solution.


References [Enhancements On Off] (What's this?)

  • 1. A. Bellen and M. Zennaro, Numerical Methods for Delay Differential Equations, Numerical Mathematics and Scientific Computation, The Clarendon Press, Oxford University Press, New York, 2003. MR 1997488 (2004i:65001)
  • 2. M. Bohner and A. Peterson, Dynamic Equations on Time Scales. An Introduction with Applications, Birkhäuser, Boston, 2001. MR 1843232 (2002c:34002)
  • 3. M.D. Buhmann and A. Iserles, Stability of the discretized pantograph differential equation, Math. Comp. 60 (1993), 575-589. MR 1176707 (93h:65107)
  • 4. J. Čermák, P. Kundrát and M. Urbánek, Delay equations on time scales: Essentials and asymptotics of the solutions, J. Difference Equ. Appl., 14(6) (2008), 567-580. MR 2417009
  • 5. J. Čermák, The asymptotic of solutions for a class of delay differential equations, Rocky Mountain J. Math. 33 (2003), 775-786. MR 2038523 (2004j:34178)
  • 6. M.L. Heard, A family of solutions of the IVP for the equation $ x'(t)=ax(\lambda t), \lambda > 1$, Aequationes Math. 9 (1973), 273-280. MR 0326105 (48:4450)
  • 7. M.L. Heard, Asymptotic behavior of solutions of the functional differential equation $ x'(t)=ax(t)+bx(t^{\alpha}), \alpha > 1$, J. Math. Anal. Appl. 44 (1973), 745-757. MR 0333405 (48:11730)
  • 8. M.L. Heard, A change of variables for functional differential equations, J. Differential Equations 18 (1975), 1-10. MR 0387766 (52:8605)
  • 9. C. Huang and S. Vandewalle, Discretized stability and error growth of the nonautonomous pantograph equation, SIAM J. Numer. Anal. 42 (2005), 2020-2042. MR 2139235 (2006c:65063)
  • 10. A. Iserles, Numerical analysis of delay differential equations with variable delays, Ann. Numer. Math. 1 (1994), 133-152. MR 1340650 (96d:65130)
  • 11. A. Iserles, On the generalized pantograph functional-differential equation, European J. Appl. Math. 4 (1993), 1-38. MR 1208418 (94f:34127)
  • 12. A. Iserles, Exact and discretized stability of the pantograph equation, Appl. Numer. Math. 24 (1997), 295-308. MR 1464730 (98j:34130)
  • 13. T. Kato and J.B. McLeod, The functional-differential equation $ y'(x)=ay(\lambda x)+by(x)$, Bull. Amer. Math. Soc. 77 (1971), 891-937. MR 0283338 (44:570)
  • 14. T. Kato, Asymptotic behaviour of solutions of the functional-differential equations $ y'(t)=ay(\lambda t)+by(t)$, in: K. Schmitt, Ed., Delay and Functional Differential Equations and Their Applications, Academic Press, New York, 1972, 197-218. MR 0390432 (52:11258)
  • 15. T. Koto, Stability of Runge-Kutta methods for the generalized pantograph equation, Numer. Math. 84 (1999), 870-884. MR 1730016 (2000k:65115)
  • 16. M. Kuczma, B. Choczewski and R. Ger, Iterative Functional Equations, Encyclopedia Math. Appl., Cambridge Univ. Press, Cambridge, 1990. MR 1067720 (92f:39002)
  • 17. H. Lehninger and Y. Liu, The functional-differential equation $ y'(t)=Ay(t)+By(\lambda t)+Cy'(qt)+f(t)$, European J. Appl. Math. 9 (1998), 81-91. MR 1617009 (99i:34089)
  • 18. Y. Liu, Asymptotic behaviour of functional-differential equations with proportional time delays, European J. Appl. Math. 7 (1996), 11-30. MR 1381795 (97c:34164)
  • 19. Y. Liu, On the $ \theta$-method for delay differential equations with infinite lag, J. Comput. Appl. Math. 71 (1996), 177-190. MR 1399890 (97c:65136)
  • 20. Y. Liu, Numerical investigation of the pantograph equation, Appl. Numer. Math. 24 (1997), 309-317. MR 1464731 (98j:34131)
  • 21. M. Z. Liu, Z. W. Yang and Y. Xu, The stability of the modified Runge-Kutta methods for the pantograph equation, Math. Comp. 75 (2006), 1201-1215. MR 2219025 (2007b:65061)
  • 22. G. Makay and J. Terjéki, On the asymptotic behavior of the pantograph equations, Electron. J. Qual. Theory Differ. Equ. 2 (1998), 1-12. MR 1615106 (99a:34215)
  • 23. M. Sezer and A. Dascioglu, A Taylor method for numerical solution of generalized pantograph equations with linear functional argument, J. Comput. Appl. Math. 200 (2007), 217-225. MR 2276827 (2007k:65100)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 34K28, 39A11, 65L05, 65L20

Retrieve articles in all journals with MSC (2000): 34K28, 39A11, 65L05, 65L20


Additional Information

J. Cermák
Affiliation: Institute of Mathematics, Brno University of Technology, Technická 2, CZ-616 69 Brno, Czech Republic
Email: cermak.j@fme.vutbr.cz

J. Jánsky
Affiliation: Institute of Mathematics, Brno University of Technology, Technická 2, CZ-616 69 Brno, Czech Republic
Email: yjansk04@stud.fme.vutbr.cz

DOI: https://doi.org/10.1090/S0025-5718-09-02245-5
Keywords: Pantograph equation, asymptotic behavior, trapezoidal rule
Received by editor(s): December 18, 2007
Received by editor(s) in revised form: November 15, 2008
Published electronically: March 4, 2009
Additional Notes: The authors were supported by the research plan MSM 0021630518 “Simulation modelling of mechatronic systems” of the Ministry of Education, Youth and Sports of the Czech Republic and by the grant # 201/08/0469 of the Czech Grant Agency.
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society